Tics Induced by Sertraline: Case Report and Literature Review

View the entire article with references and supplemental information on the Wiley Online Library. 
Note:  Reference links embedded in the article below will also take you to the article on the Wiley Online Library.

Return to Table of Contents

Video

 

Authors:  Adriana Rua and Joana Damásio

Article first published online: 4 JUN 2014 | DOI: 10.1002/mdc3.12044


 

The widespread use of serotonin selective reuptake inhibitors (SSRIs) has revealed an increasing number of patients with movement disorders induced by this class of drugs. Movement disorders most frequently associated with SSRIs include akathisia, dystonia, parkinsonism, and tardive dyskinesia. There are few reports of extrapyramidal side effects induced by sertraline, being the most common akathisia.[1]

Tics are sudden, brief, and intermittent movements (motor tics) or sounds (phonic tics).[2] Tics are temporarily suppressible with rising inner tension. They can increase with stress and relaxation and decrease with distraction and concentration.[2] Motor tics can be classified into clonic (jerky movements, lasting milliseconds), or dystonic (slow and temporarily sustained movements, producing briefly maintained abnormal postures).[3] We present a female who developed tics after being treated with sertraline.

 

Case Report

We describe a 78-year-old female without neurological disorders in child or adulthood. When first observed, she complained of forgetfulness for 1 year, without major impairment in everyday life. She also presented extreme sadness, anxiety, and hopelessness. Neuropsychological evaluation disclosed subtle changes in executive functioning and other cognitive domains (attention, psychomotor speed, language, and verbal memory). Neurological examination was normal. A depressive syndrome was diagnosed and she was started on sertraline 50 mg/day. One month later, she developed involuntary movements characterized by an abnormal cervical posture with neck extension, eyebrow elevation, shoulder shrug, gasping, and throat clearing noises (see Video, Segment 1). The patient was able to voluntarily suppress all movements, with rising inner tension and subsequent explosion of involuntary movements and sounds. While not suppressing, she could improve the cervical posture by placing her hand on the chin (see Video, Segment 1). On clinical grounds, the movement disorder present was a tic disorder characterized by dystonic, clonic, and phonic tics. Sertraline was discontinued with major improvement (see Video, Segment 2). Even though a causal relation between sertraline and tics was suspected, an investigation to exclude other causes of adult-onset tics was conducted. Brain MRI revealed cortical atrophy and small subcortical hyperintense T2 lesions. There were no basal ganglia lesions. Laboratory tests, including complete blood count, renal, liver, and thyroid function, vitamin B12, folic acid, serological reactions for syphilis, and human immunodeficiency virus, were normal/negative. For 1 year, she reported transient reappearance of tics in situations of stress. After her husband deceased, sertraline was reintroduced by her family doctor. One week later, tics reappeared, with moderate severity (see Video, Segment 3). Again, it was discontinued with total clinical resolution (see Video, Segment 4). For the past 18 months, she has not been exposed to sertraline or other SSRIs and has been tics free.

Comments

The debate on drug-induced movement disorders followed the discovery of chlorpromazine in 1952. Since then, neuroleptic-induced movement disorders have been deeply researched, but the ones associated with antidepressants are under-recognized. The incidence of movement disorders caused by SSRIs is unknown, because there have been few systematic epidemiological studies and most of the information is derived from case reports. Notwithstanding, some researchers proposed an annual incidence of approximately 1 to 2 cases per 1,000 patients.[4]

We believe our patient had a tic disorder, characterized by the presence of dystonic, clonic, and phonic tics. She presented a premonitory feeling that was relieved by performing the movement, could suppress all movements with a growing inner tension, and had an explosion subsequent to suppression. Tics involving the cervical region correspond to dystonic tics, because they were slower, caused a briefly sustained abnormal posture, and had all the remaining clinical characteristics of tics. Sensory geste is usually a feature of dystonia, but it has also been occasionally described in patients with dystonic tics.[5] In this patient, tics appeared after treatment with sertraline, stopped when it was discontinued, and recurred on rechallenge. The fact that the patient was exposed a second time to the same drug with tics reappearance strengthens this association.

After a literature review, we identified three cases of tics associated with sertraline, none submitted to rechallenge.[6-8] Hauser and Zesiewicz[6] described a patient with Tourette′s syndrome that presented tics exacerbation while being treated with sertraline, with improvement once it was stopped. Altindag et al.[7] reported motor tics in a patient treated with escitalopram that relapsed when he was started on sertraline. Ghanizadeh[8] described unilateral blinking in a female taking sertraline, which resolved upon drug withdrawal. One cannot be certain whether this last patient had tics, because she presented solely unilateral blinking and there was no description of premonitory feeling or voluntary suppression. There were few descriptions of tic onset/worsening with other SSRIs (e.g., fluoxetine[9]).

Neuronal mechanisms underlying tic disorders remain unknown. Notwithstanding, multiple lines of evidence suggest corticobasal ganglia pathway involvement, in particular, striatum disinhibition.[10] How enhanced serotonergic transmission, induced by SSRIs, influences corticobasal ganglia pathways is still not well established.

With this report, we wish to contribute to a better recognition of movement disorders induced by world-wide used SSRIs.

Top

We use cookies to give you the best possible experience with our website. These cookies are also used to ensure we show you content that is relevant to you. If you continue without changing your settings, you are agreeing to our use of cookies to improve your user experience. You can click the cookie settings link on our website to change your cookie settings at any time. Note: The MDS site uses related multiple domains, including mds.movementdisorders.org and mds.execinc.com. This cookie policy only covers the primary movementdisorders.org and mdscongress.org domain. Please refer to the MDS Privacy Policy for information on how to configure cookies for all other domains on the MDS site.
Cookie PolicyPrivacy Notice